Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Root invariants in the Adams spectral sequence

Author: Mark Behrens
Journal: Trans. Amer. Math. Soc. 358 (2006), 4279-4341
MSC (2000): Primary 55Q45; Secondary 55Q51, 55T15
Published electronically: August 1, 2005
MathSciNet review: 2231379
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $E$ be a ring spectrum for which the $E$-Adams spectral sequence converges. We define a variant of Mahowald's root invariant called the `filtered root invariant' which takes values in the $E_1$ term of the $E$-Adams spectral sequence. The main theorems of this paper are concerned with when these filtered root invariants detect the actual root invariant, and explain a relationship between filtered root invariants and differentials and compositions in the $E$-Adams spectral sequence. These theorems are compared to some known computations of root invariants at the prime $2$. We use the filtered root invariants to compute some low-dimensional root invariants of $v_1$-periodic elements at the prime $3$. We also compute the root invariants of some infinite $v_1$-periodic families of elements at the prime $3$.

References [Enhancements On Off] (What's this?)

  • 1. J.F. Adams, Stable Homotopy and Generalised Homology, Chicago Lectures in Mathematics, Univ. of Chicago Press, Chicago, IL, 1995. MR 1324104 (96a:55002)
  • 2. M. Ando, J. Morava, H Sadofsky, Completions of $\mathbb{Z} /(p)$-Tate cohomology of periodic spectra, Geometry and Topology 2 (1998) 145-174. MR 1638030 (99e:55016)
  • 3. J.F. Adams, J.H. Gunawardena, H. Miller, The Segal conjecture for elementary abelian $p$-groups, Topology 24 (1985) 435-460. MR 0816524 (87m:55026)
  • 4. M. Behrens, S. Pemmaraju, On the existence of the self map $v_2^9$ on the Smith-Toda complex $V(1)$ at the prime $3$, Homotopy theory: relations with algebraic geometry, group cohomology, and algebraic $K$-theory (Evanston, IL, 2002), Contemp. Math. 346 (2004) 9-49, Amer. Math. Soc., Providence, RI. MR 2066495
  • 5. R. Bruner, Some remarks on the root invariant, Stable and unstable homotopy (Toronto, ON, 1996), Fields Inst. Commun. 19 (1998) 31-37. MR 1622335 (99b:55023)
  • 6. R. Bruner, Some root invariants and Steenrod operations in $\operatorname{Ext}_A(\mathbb{F} _2, \mathbb{F} _2)$, Homotopy theory via algebraic geometry and group representations (Evanston, IL, 1997), Contemp. Math. 220 (1998) 27-33. MR 1642887 (99g:55017)
  • 7. R. Bruner, J. Greenlees, The Bredon-Löffler conjecture, Experiment. Math. 4 (1995) 289-297. MR 1387694 (97b:55017)
  • 8. R.R. Bruner, J.P. May, M. Steinberger, J. McClure, $H_{\infty}$ Ring Spectra and their Applications, Lecture Notes Math., Vol. 1176, Springer, Berlin, 1986.MR 0836132 (88e:55001)
  • 9. J. Caruso, J.P. May, S.B. Priddy, The Segal conjecture for elementary abelian $p$-groups II, Topology 26 (1987) 413-433.MR 0919728 (90c:55005)
  • 10. D.M. Davis, D.C. Johnson, J. Klippenstein, M. Mahowald, S. Wegmann, The spectrum $(P\wedge{\rm BP}\langle 2\rangle)_{-\infty}$, Trans. Amer. Math. Soc. 296 (1986) 95-110.MR 0837800 (88b:55011)
  • 11. D.M. Davis, M. Mahowald, The spectrum $(P\wedge b{\rm o})_{-\infty }$, Math. Proc. Cambridge Philos. Soc. 96 (1984) 85-93. MR 0743704 (85j:55018)
  • 12. P. Goerss, H.-W. Henn, M. Mahowald, The homotopy of $L_2 V(1)$ for the prime $3$, Categorical decomposition techniques in algebraic topology (Isle of Syke, 2001), Progr. Math. 215 (2004) 125-151, Birkhäuser, Basel.
  • 13. P. Goerss, H.-W. Henn, M. Mahowald, C. Rezk, A resolution of the $K(2)$-local sphere., preprint available from (2002).
  • 14. B. Gray, The periodic lambda algebra, Stable and unstable homotopy (Toronto, ON, 1996), Fields Institute Comm. 19 (1998) 93-101.MR 1622340 (99c:55014)
  • 15. J.P.C. Greenlees, J.P. May, Generalized Tate cohomology, Mem. Amer. Math. Soc., Vol. 113, 1995. MR 1230773 (96e:55006)
  • 16. J.P.C. Greenlees, H. Sadofsky, The Tate spectrum of $v_n$-periodic complex oriented theories, Math. Z. 222 (1996) 391-405. MR 1400199 (97d:55010)
  • 17. J.H. Gunawardena, Segal's conjecture for cyclic groups of odd prime order, J.T. Knight Prize Essay, Cambridge, 1980.
  • 18. I. Johnson, Factoring $2^k$ on stunted projective spectra and the root invariant, Topology Appl. 141 (2004) 21-57. MR 2058680 (2005a:55014)
  • 19. A. Lawrence, Higher order compositions in the Adams spectral sequence, Bull. Amer. Math. Soc. 76 (1970) 874-877.MR 0258041 (41:2688)
  • 20. W.H. Lin, On conjectures of Mahowald, Segal, and Sullivan, Math. Proc. Camb. Phil. Soc. 87 (1980) 449-458.MR 0556925 (81e:55020)
  • 21. W.H. Lin, D.M. Davis, M. Mahowald, J.F. Adams, Calculation of Lin's Ext groups. Math. Proc. Cambridge Philos. Soc. 87 (1980) 459-469. MR 0569195 (81e:55025)
  • 22. M. Mahowald, The metastable homotopy of $S^n$, Memoir Amer. Math. Soc., Vol. 72, 1967.MR 0236923 (38:5216)
  • 23. M. Mahowald, The image of $J$ in the $EHP$ sequence, Ann. of Math. 116 (1982) 65-112.MR 0662118 (83i:55019)
  • 24. M. Mahowald, D. Ravenel, Toward a global understanding of the homotopy groups of spheres, Proceedings of the Lefschetz Conference, Mexico (1984) 57-74. MR 0893848 (88k:55011)
  • 25. M. Mahowald, D. Ravenel, The root invariant in homotopy theory, Topology 32 (1993) 865-898.MR 1241877 (94h:55025)
  • 26. M. Mahowald, P. Shick, Periodic phenomena in the classical Adams spectral sequence, Trans. Amer. Math. Soc. 300 (1987) 191-206.MR 0871672 (88e:55019)
  • 27. M. Mahowald, P. Shick, Root invariants and periodicity in stable homotopy theory, Bull. London Math. Soc. 20 (1988) 262-266. MR 0931189 (89b:55009)
  • 28. H. Miller, On relations between Adams spectral sequences, with an application to the stable homotopy of a Moore space, J. Pure and App. Alg. 20 (1981) 287-312.MR 0604321 (82f:55029)
  • 29. H. Miller, On Jones's Kahn-Priddy theorem, Homotopy theory and related topics, Lecture Notes in Math. 1418, Springer, Berlin, 1990. MR 1048188 (91a:55017)
  • 30. R.M.F. Moss, Secondary compositions and the Adams spectral sequence, Math. Z. 115 (1970) 283-310.MR 0266216 (42:1123)
  • 31. S. Oka, Note on the $\beta$-family in stable homotopy of spheres at the prime $3$, Kyushu Mem. Fac. Sci. Ser. A 35 (1981) 367-373. MR 0628729 (83c:55019)
  • 32. D. Ravenel, The Segal conjecture for cyclic groups and its consequences, with an appendix by Haynes R. Miller, Amer. J. Math. 106 (1984) 415-446. MR 0737779 (85g:55015)
  • 33. D. Ravenel, Complex Cobordism and the Stable Homotopy Groups of Spheres, Pure and Applied Math., Academic Press, 1986. MR 0860042 (87j:55003)
  • 34. K. Shimomura, X. Wang, The homotopy groups $\pi_*(L_2 S^0)$ at the prime $3$, Topology 41 (2002) 1183-1198. MR 1923218 (2003g:55020)
  • 35. H. Sadofsky, The root invariant and $v_1$-periodic families, Topology 31 (1992) 65-111.MR 1153239 (92k:55021)
  • 36. P. Shick, On root invariants of periodic classes in ${\rm Ext}_A(\mathbb{Z} /2,\mathbb{Z} /2)$, Trans. Amer. Math. Soc. 301 (1987) 227-237. MR 0879570 (88f:55027)
  • 37. B. Shipley, An algebraic model for rational $S^1$ equivariant stable homotopy theory, Q. J. Math. 53 (2002) 87-110. MR 1887672 (2003a:55026)
  • 38. R. Thompson, The $v_1$-periodic homotopy groups of an unstable sphere at odd primes, Trans. Amer. Math. Soc. 319 (1990) 535-559. MR 1010890 (90j:55021)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55Q45, 55Q51, 55T15

Retrieve articles in all journals with MSC (2000): 55Q45, 55Q51, 55T15

Additional Information

Mark Behrens
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139

Received by editor(s): November 4, 2003
Received by editor(s) in revised form: June 16, 2004
Published electronically: August 1, 2005
Additional Notes: The author was partially supported by the NSF
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society